Tornadoes · United States · Kansas · 2009
EF0 tornado, Moran, Kansas, June 9, 2009
This EF0 tornado ran 0.8 miles across Allen County on June 9, 2009, touching down at 1:33 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 9, 2009
- Touchdown
- 1:33 PM CDT (18:33 UTC)
- Lifted
- 1:35 PM CDT (18:35 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Allen County
- Touchdown point
- 37.930, -95.150
- Lift-off point
- 37.934, -95.137
- Record number
- 0906091233-01
What the Weather Service recorded
Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes. The two tornadoes produced little damage as they touched down in open fields.
The tornado briefly touched down in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 9, 12:40 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 9, 12:40 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1240 PM CDT TUE JUN 9 2009 .AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COMPLICATED SCENARIO FOR THIS FORECAST WITH A REASONABLE AMOUNT OF UNCERTAINTY. ONGOING CONVECTION OVER EASTERN KANSAS SHOULD NOT AFFECT THE KCNU TAF OTHER THAN A WIND SHIFT FROM THE OUTFLOW. THIS COMPLEX OF STORMS HAS CREATED A LARGE COLD POOL...WHICH IS KEEPING WINDS OUT OF THE NORTHEAST FOR KSLN...KRSL...KHUT AND POSSIBLY KCNU. THERE MAY BE A BRIEF PERIOD WHERE THIS OCCURS AT KICT...BUT IT HAS ONLY MADE IT AS FAR SOUTH OF KEWK. DO NOT ANTICIPATE THAT THIS WILL MOVE MUCH FURTHER SOUTH AND INFACT...EXPECTED IT TO BEGIN TO RETURN NORTH. THERE IS A LARGE AMOUNT OF UNCERTAINTY WITH HOW FAR NORTH THIS WILL RETURN. OF SIGNIFICANT NOTE IS THAT THIS OUTFLOW IS IN THE FORM OF A BORE FROM THIS SYSTEM. TO COMPLICATE THINGS MORE...CONVECTION SHOULD DEVELOP ALONG A DRYLINE THAT IS ADVANCING INTO THE REGION FROM THE SOUTHWEST. HOWEVER...EXACTLY HOW THIS WILL BE AFFECTED BY THE CONVECTION IS SIMPLY VERY DIFFICULTY TO KNOW. BEST ESTIMATE OF CONVECTION INITIATION IS BETWEEN 20Z AND 22Z...BUT THIS SHOULD BE SOUTH OF THE TAF SITES. CONVECTION SHOULD LAST FOR SEVERAL HOURS AND MOVE EAST WITH SEVERE STORMS POSSIBLE. CONDITIONS SHOULD BE LIFR IN THE STORMS WITH SOME MVFR FOG FOR KSLN. A COLD FRONT WILL MOVE SOUTH THEN STALL OVER THE REGION TONIGHT. THIS WILL CAUSE WINDS TO SHIFT TO THE NORTH WITH IFR CIGS. KRC && .PREV DISCUSSION... /ISSUED 1029 AM CDT TUE JUN 9 2009/ UPDATE... STILL WORKING WITH ONGOING CONVECTION THIS MORNING OVER THE CENTRAL KANSAS COUNTIES...THOUGH TRENDS ARE FOR STORMS TO EXIT THE AREA. NEXT ISSUE IS TO ASCERTAIN THE SIGNIFICANT THREAT AREA THIS AFTERNOON. LOCAL WRF-ARW CONTINUES TO SHOW A DRYLINE TO MOVE UP AND NEAR THE WESTERN PORTION OF THE FORECAST AREA BY 21Z...WITH A SIGNIFICANT DRYLINE BULGE ACROSS NORTHERN OKLAHOMA. STILL ANTICIPATE INITIATION AROUND 3 PM. BUOYANCY/SHEAR COMBINATIONS STILL STRONGLY FAVOR ROTATING STORMS WITH SIGNIFICANT SEVERE WEATHER. STRONG 0-3ML CAPES OF 150 J/KG...0-1KM EHI AROUND 6...AND MLCAPES GREATER THAN 3500 J/KG ALONG THE DRYLINE BULGE SUGGEST A VERY FAVORABLE ENVIRONMENT FOR TORNADOES...SOME POSSIBLY SIGNIFICANT GIVEN THE FISH HOOK LOOKING HODOGRAPH...AND FAVORABLE LOW LEVEL DEWPOINT DEPRESSIONS OF 12F. THE GREATEST AMOUNT OF UNCERTAINTY WITH THIS EVENT IS THE EXACT LOCATION OF INITIATION. THERE IS A GREAT AMOUNT OF MODEL DISPARITY IN THE MESOSCALE AND IT IS BEING FURTHER COMPLICATED BY THE ONGOING CONVECTION OVER NORTHERN AND EASTERN KANSAS. WILL CONTINUE TO MONITOR AND WILL ISSUE MORE UPDATES AS NEEDED. KRC PREV DISCUSSION... /ISSUED 725 AM CDT TUE JUN 9 2009/ UPDATE... UPDATED TO ADJUST POPS AND DECREASE SVR THREAT THIS MORNING. ELEVATED CONVECTION FINALLY DEVELOPED OVER CENTRAL KS AROUND 5 AM. HOWEVER THIS ACTIVITY DID NOT TAKE OFF LIKE WE WERE ANTICIPATING AND HAS SO FAR STAYED BELOW SEVERE LIMITS. RUC HAS CONTINUED TO SHOW AROUND 20-30J/KG OF CIN IN THE 850-700MB LAYER AND BEST GUESS IS THAT THIS HAS BEEN ENOUGH TO SUPPRESS STORMS. STILL FEEL THERE WILL BE THREAT FOR SVR STORMS...ESPECIALLY OVER CENTRAL AND SE KS WHERE THE BEST MOISTURE TRANSPORT/ISENTROPIC LIFT IS OCCURRING ALONG THE 310K. THEREFORE WILL LOWER POPS FOR BASICALLY WICHITA AND AREAS TO THE SW. IN ADDITION WILL DECREASE POTENTIAL HAIL SIZE IN HWO FOR THIS MORNING. LAWSON PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 9 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS MORNING THROUGH THE EVENING HOURS. CURRENTLY HAVE A WARM FRONT EXTENDING SOUTH OF THE KANSAS-OKLAHOMA BORDER. A STRONG LOW LEVEL JET HAS INCREASED MOISTURE AND INSTABILITY NORTH OF THE FRONT EARLY THIS MORNING WHICH HAS RESULTED IN INCREASING STORMS AROUND SUNRISE OVER NORTH CENTRAL KS. THIS ACTIVITY WILL LIFT OFF TO THE NORTHEAST THIS MORNING WITH KRSL AND KSLN HAVING THE BEST SHOT AT STORMS. THERE IS ALSO A CHANCE THAT ADDITIONAL STORMS MAY DEVELOP OVER SE KS THROUGH 16Z WITH THIS ACTIVITY ALSO PUSHING OFF TO THE NORTHEAST BY THE AFTERNOON HOURS. THE WARM FRONT IS EXPECTED TO LIFT NORTH AND BY THE AFTERNOON HOURS WILL BE NEAR KICT. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH THE ACTIVITY PUSHING OFF TO THE EAST/NORTHEAST FOR THE OVERNIGHT HOURS. ANY STORM THAT DEVELOPS LATE THIS AFTERNOON/EARLY EVENING WILL LIKELY BE SEVERE. AFTER 06Z THE BULK OF THE ACTIVITY WILL BE EAST AND NORTHEAST OF THE FORECAST AREA. LAWSON PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUN 9 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING AND PLACEMENT OF THE CONVECTION INITIATION EARLY THIS MORNING AND LATER TODAY. THE NEXT CONCERN IS THE TIMING OF THE UPPER LEVEL WAVE AND COLD FRONT ON WEDNESDAY. TODAY-TONIGHT: THIS PORTION OF THE FORECAST IS CERTAINLY THE MOST CRITICAL SO THIS WILL BE OUR MAIN FOCUS. LATEST PROFILERS WERE SHOWING AN UPPER LEVEL JET STREAK MOVING THROUGH NORTHERN KANSAS. THIS JET STREAK WAS CAUSING THE LOW LEVEL FLOW TO RESPOND BY VEERING OUT WHICH IS HELPING SURGE THE LOW LEVEL MOISTURE NORTHEAST INTO THE FORECAST AREA. LATEST SURFACE ANALYSIS WAS SHOWING BKN CLOUD DECKS FORMING AROUND 4KFT IN NORTHEAST OKLAHOMA. THIS IS A SIGN THAT STORMS MAY GET GOING ACROSS NORTHEAST OKLAHOMA DURING THE NEXT HOUR OR SO. IF WE CONTINUE TO SATURATE THAT LAYER BETWEEN 850-800MB THEN THIS WILL TAP INTO THAT HIGHER INSTABILITY WITH MOST UNSTABLE CAPES AROUND 2000-2500J/KG ACROSS SOUTHEAST KANSAS WITH EVEN HIGHER INSTABILITY POSSIBLE ACROSS SOUTH CENTRAL KANSAS NEAR 3000 J/KG. THERE IS PLENTY OF SHEAR IN THIS LAYER ABOVE 850MB WITH VALUES AROUND 40KTS (1-6KM). AS A RESULT...WE WILL MOST LIKELY SEE SCATTERED TO NUMEROUS ELEVATED SUPERCELLS DEVELOPING AFTER 5 AM WITH LARGE HAIL UP TO BASEBALL SIZE BEING THE MAIN THREAT ACROSS THE MAJORITY OF THE AREA. THE BULK OF THE CONVECTION SHOULD PUSH EAST INTO AREAS EAST OF THE TURNPIKE BY LATE MORNING WHICH IS WHERE THE BEST ISENTROPIC LIFT WILL BE FOCUSED. SEVERE CHANCES MAY DIMINISH SLIGHTLY DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS SINCE THE ATMOSPHERE WILL BECOME QUITE SATURATED WHICH MAY LIMIT CAPE. AREAS WEST OF THE TURNPIKE SHOULD SEE THE ATMOSPHERE RECOVER FAIRLY RAPIDLY DURING THE AFTERNOON WHICH WILL SET THE STAGE FOR MORE SUPERCELL DEVELOPMENT WITH THESE SUPERCELLS POSSIBLY BECOMING MORE ROOTED IN THE BOUNDARY LAYER WHICH WILL FAVOR THE POTENTIAL FOR TORNADOES. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING THE HELICITY DIAGRAMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH LARGE CURVATURE WHICH WILL CREATE THE POTENTIAL FOR LONG LIVED TORNADIC SUPERCELLS. THE EXACT POINT OF INITIATION IS VERY DIFFICULT TO DETERMINE AT THIS POINT SINCE THE CAP WILL BE VERY WEAK AND THE EASTERLY SURFACE FLOW COULD FORM A TROF AXIS THROUGH CENTRAL AND SOUTH CENTRAL KANSAS. FOR NOW WE PLAN ON UPGRADING THE HAZARDOUS WEATHER OUTLOOK TO 4 IN CENTRAL AND SOUTH CENTRAL KANSAS. THE CONVECTION WILL MOST LIKELY LIFT NORTHEAST OUT OF THE FORECAST AREA DURING THE LATE EVENING OR SHORTLY AFTER MIDNIGHT. WEDNESDAY-SATURDAY: THE GFS IS STILL FAIRLY CONSISTENT IN SHOWING THE UPPER LEVEL WAVE MOVING THROUGH THE AREA ON WEDNESDAY. THIS WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST AND BRING ANOTHER CHANCE OF SEVERE WEATHER TO THE AREA. AFTER THE FRONT MOVES THROUGH ON WEDNESDAY NIGHT CLEARING SKIES WILL BE ON TAP FOR THE AREA ON THURSDAY WITH COOLER TEMPERATURES EXPECTED. THE REMAINDER OF THE FORECAST THE MODELS BRING THE FRONTAL BOUNDARY BACK TO THE NORTH SATURDAY AND SATURDAY NIGHT WITH LIMITED UPPER LEVEL SUPPORT. THEREFORE...CONVECTION CHANCES LOOK TO BE FAIRLY SLIM AT THIS POINT. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE REMAIN 2 CONCERNS: 1) TSRA POTENTIAL FROM LATE TONIGHT THROUGH TUE AFTERNOON. 2) POTENTIAL FOR MVFR CIGS FROM LATE TONIGHT THROUGH TUE MORNING. EARLY THIS EVENING ULTRA-HIGH OCTANE SFC-850MB FUEL WAS POOLING OVER THE SRN PLAINS...ESPECIALLY OVER CNTRL & ERN OK ALONG A W-E ORIENTED STATIONARY FRONT. THE MOISTURE-LADEN AIRMASS WILL SURGE N ACROSS KS LATE TONIGHT & TUE AS LOWER-DECK WRN PLAINS TROFFING DEVELOPS. IN RESPONSE...THE NOW STATIONARY FRONT DRAPED ACROSS OK WILL SURGE N AS A WARM FRONT TONIGHT...ALLOWING STRONG LOWER-DECK MOISTURE TRANSPORT TO OCCUR OVER KS. POSSESS SUFFICIENT CONFIDENCE TO INTRODUCE TSRA & MVFR CIGS/VSBYS TO ALL 5 TERMINALS EARLY TUE MORNING WITH GREATEST CHANCES OCCURRING OVER KHUT & KRSL WHERE BETTER ALIGNED WITH STRONGEST 925-850MB WARM/MOIST ADVECTION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 91 65 83 60 / 30 30 40 60 HUTCHINSON 83 63 81 59 / 40 30 30 50 NEWTON 83 62 80 59 / 40 30 40 50 ELDORADO 87 65 82 60 / 40 30 40 50 WINFIELD-KWLD 92 68 85 61 / 30 30 40 60 RUSSELL 70 58 78 56 / 50 30 30 50 GREAT BEND 70 60 80 57 / 30 30 30 50 SALINA 70 62 80 58 / 50 30 30 40 MCPHERSON 74 62 80 58 / 40 30 30 50 COFFEYVILLE 90 70 86 61 / 50 30 40 60 CHANUTE 92 69 83 61 / 50 30 40 50 IOLA 91 67 82 61 / 50 40 40 40 PARSONS-KPPF 92 70 84 61 / 50 30 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 9, 12:18 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT TUE JUN 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1218 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS IN PROGRESS IN EASTERN KANSAS THIS AFTERNOON SHOULD CONTINUE MOVING SOUTHEAST. HAIL UP TO QUARTER SIZE HAIL AND WINDS TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS. A WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON LINE DURING THE AFTERNOON. THIS WILL ALLOW FOR THE ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS A DRYLINE MOVES IN FROM THE SOUTHEAST. THE GREATEST THREAT OF STORMS LOOKS TO BE SOUTH OF INTERSTATE 70. THE STORMS ARE EXPECTED TO BEGIN BETWEEN 3 AND 5 PM. THE MAIN THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL GREATER THAN BASEBALL SIZE...DAMAGING SEVERE WINDS...AND POSSIBLE SIGNIFICANT TORNADOES. THE GREATEST THREAT AREA SHOULD BE ACROSS SOUTH CENTRAL KANSAS. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED BY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KRC
In the hours before
Local storm report, Jun 9, 11:48 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1148 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND GST COTTONWOOD FALLS 38.37N 96.54W
06/09/2009 E50 MPH CHASE KS TRAINED SPOTTER
HEAVY RAIN AND PEA SIZE HAIL.
&&
LFWLocal storm report, Jun 9, 12:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST MADISON 38.13N 96.14W
06/09/2009 E50 MPH GREENWOOD KS LAW ENFORCEMENT
HEAVY RAIN.
&&
LFWSpecial weather statement, Jun 9, 12:18 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT TUE JUN 9 2009 KSZ070-071-091745- GREENWOOD-WOODSON- 1218 PM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES... AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 19 MILES SOUTH OF EMPORIA...AND MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. SPURGEON
Local storm report, Jun 9, 1:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST 5 NW IOLA 37.99N 95.45W
06/09/2009 E50 MPH ALLEN KS TRAINED SPOTTER
THUNDERSTORM WIND GUST FRONT. NO TREE LIMBS DOWN.
&&
LFWSpecial weather statement, Jun 9, 1:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 129 PM CDT TUE JUN 9 2009 KSZ070-071-091900- GREENWOOD-WOODSON- 129 PM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES... AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF YATES CENTER...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPURGEON
Local storm report, Jun 9, 1:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM FUNNEL CLOUD MORAN 37.92N 95.17W
06/09/2009 ALLEN KS TRAINED SPOTTER
&&
LFWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
6.6 hours before the tornado, 126 km from the path. June 9, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -64435 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 2.9 K/km
Topeka, KS (KTOP), 00:00Z
5.4 hours after it, 126 km from the path. June 10, 2009.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -291 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Fort Scott (FSK), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 124 km away, was scanning. The volume nearest the touchdown began at 18:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 9, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 9 | 2:25 PM CDT | EF0 | Neosho, KS | 1.6 | 65 | |||
| June 9 | 2:12 PM MDT | EF0 | Cheyenne, NE | 0.1 | 30 | |||
| June 9 | 3:15 PM MDT | EF0 | Cherry, NE | 0.1 | 10 | |||
| June 9 | 5:21 PM EDT | EF0 | Baltimore, MD | 1.0 | 150 | |||
| June 9 | 5:11 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| June 9 | 6:53 PM CDT | EF0 | Kiowa, KS | 0.6 | 50 | |||
| June 9 | 7:59 PM CDT | EF0 | Oregon, MO | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.